Florida, 2008

Flooding in Florida, August 20 to 27, 2008

August 20 to 27, 2008 · NWS TBW · 3 events in 3 counties and zones

Widespread rainfall of 6 to 14 inches caused overland and river flooding from Fort Myers to Sebring and extreme western Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$970,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Widespread rainfall of 6 to 14 inches caused overland and river flooding from Fort Myers to Sebring and extreme western Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 20, 8:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 20, 8:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
940 AM EDT WED AUG 20 2008

.DISCUSSION...FLOOD WATCH FOR THE FAR EAST COUNTIES HAS ALREADY
EXPIRED. RADAR AND SATELLITE DATA WERE SHOWING THE CENTER OF
CIRCULATION OF FAY AROUND CAPE CANAVERAL AND A VERY SLOW MOTION TO
THE NORTH.

THERE ARE STILL PLENTY OF LOW LEVEL CLOUD LAYERS OVER THE AREA
ASSOCIATED WITH THE WESTERN EDGE OF FAY. MOST ASOS STATIONS WERE
REPORTING CEILINGS AROUND 1500 TO 2000 FEET...ALONG WITH AN
OCCASIONAL WIND GUST IN THE 20 TO 25 KNOTS RANGE.

GUIDANCE POPS REMAIN FAIRLY HIGH FOR THE REST OF THE DAY AS ABUNDANT
LOW LEVEL MOISTURE IS STILL STREAMING INTO CENTRAL FLORIDA
ASSOCIATED WITH FAYS OUTER RAINBANDS. CURRENT GRADIENT OF POPS
FROM 70 INLAND TO 60S AND 50S THROUGH THE COASTLINE LOOK GOOD AND SO
DOES THE REST OF THE FORECAST PACKAGE...THEREFORE...NO CHANGES ARE
PLANNED FOR THIS UPDATE.

MODELS ARE IN FAIR AGREEMENT REGARDING FAY MOVING BACK WEST
NORTHWEST BY THE END OF THE WORK WEEK. THERE ARE STILL ISSUES WITH
TIMING AND LOCATION. RESIDENTS AND VISITORS SHOULD CONTINUE TO
MONITOR THE PROGRESS OF FAY.

&&

.AVIATION...BRIEF PERIODS OF MVFR CEILINGS/VISIBILITIES WILL AFFECT
THE TERMINAL SITES THE REST OF TODAY AS DEEP MOISTURE WRAPPING AROUND
TROPICAL STORM FAY ALONG THE FLORIDA EAST COAST PRODUCES AREAS OF
RAIN AND SHOWERS OVER THE REGION. OUTSIDE OF THE RAIN AREAS VFR
CONDITIONS ARE EXPECTED. IN ADDITION SURFACE WINDS FROM THE
NORTHWEST WILL GUST UP TO 25 KNOTS AT TIMES THROUGHOUT THE DAY.

&&

.MARINE...WITH WIND GUSTS OVER 20 KNOTS STILL REPORTED AT SEVERAL
COASTAL LOCATIONS...42036 SHOWING SUSTAINED WINDS OF 15 TO 19
KNOTS...AND MODELS INSISTING IN KEEPING SPEEDS AROUND 15 KNOTS OVER
MUCH OF THE MARINE ZONES THROUGH THE EVENING HOURS...WILL GO AHEAD
AND EXTEND THE SCEC UNTIL 10 PM EDT FOR ALL WATERS. THE FORECAST
AFTER TONIGHT STILL REMAINS UNCERTAIN AS TROPICAL STORM FAYS
EVENTUAL TRACK FOR THE END OF THE WORK WEEK IS STILL YET TO BE
DETERMINED. STAY TUNED TO YOUR NOAA WEATHER RADIO AND LOCAL MEDIA
OUTLETS FOR THE LATEST MARINE WEATHER INFORMATION.

&&

.FIRE WEATHER...NO LOW RH CONCERNS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

GULF WATERS...SMALL CRAFT EXERCISE CAUTION TODAY UNTIL 10 PM EDT
     FOR BONITA BEACH TO SUWANNEE RIVER OUT TO 60 NM INCLUDING THE
     TAMPA BAY WATERS.

&&

DISCUSSION...AR
AVIATION...JCM
Hazardous weather outlook, Aug 20, 4:32 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
532 AM EDT WED AUG 20 2008

FLZ039-042-043-048>052-055>057-060>062-065-202145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
532 AM EDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL ACCOMPANY NUMEROUS SHOWERS TODAY...A
RESULT OF TROPICAL STORMS FAY LOCATED OVER AND OFF THE EAST COAST.
THE GREATEST THREATS WILL BE GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ALONG WITH SCATTERED TO NUMEROUS
SHOWERS WILL CONTINUE FOR THE NEXT FEW DAYS AS TROPICAL STORM FAY IS
EXPECTED TO MOVE BACK ACROSS NORTH FLORIDA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

RKR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lee

When
August 20, 12:00 PM EST to August 27, 12:00 PM EST
Where
Lee County, 1.85 mi NW of Estero to 4.25 mi WNW of Bonita Spgs
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
26.460, -81.830

Heavy rains of 6-14 inches associated with Tropical Storm Fay caused extensive sheet flow flooding from the Imperial River that runs through Bonita Springs. Flood damage was reported to numerous roads and homes with 500 residents evacuated to shelters. The preliminary damage estimates included $250,000 to roads and $250,000 to homes.

Flood, Highlands

When
August 20, 12:00 PM EST to August 21, 6:00 PM EST
Where
Highlands County, 3.93 mi WSW of Sebring Shores to 6.77 mi WNW of Lake Placid
Cause
Heavy Rain / Tropical System
Property damage
$220,000
Reported by
Emergency Manager
Coordinates
27.510, -81.540

Widespread heavy rains of 5-12 inches associated with Tropical Storm Fay caused $150,000 in flood damage to washed out roads and culverts. Five homes along Arbuckle Creek received flood damage totaling $70,000.

Flood, Polk

When
August 20, 12:00 PM EST to August 25, 12:00 PM EST
Where
Polk County, 2.16 mi NNW of Frostproof Arpt to 2.07 mi NW of Frostproof Arpt
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
27.810, -81.210

Widespread 6 to 8 inches of rain fell in the eastern third of the county. Radar estimated rainfall of 14 inches that caused overland flooding just south of the intersection of Highway 60 and the Kissimmee River. Seven homes received up to 3 feet of water that caused $250,000 in damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131703, 131704, 131705.